Posted by artemis
on October 08, 2000 at 17:59:27:
In Reply to: Re: small cell lung cancer posted by Lisa on October 08, 2000 at 15:17:10:
: When my mom was diagnosed the cancer was only in one lung (the same side where she had breast cancer. The doctors are planning to give radiation to the lung. The brain (PCI) was mentioned but mom has almost decided not to do it because she has heard bad things about side effects. How has your husband reacted to the radiation to the brain. What about side effects from the lung radiation? Did he take radiation and chemotherapy at the same time? If so, how did that effect him? Was his cancer limited or extended? The vaccine at Duke is a trial. I'm not sure about the name of it but I've heard that it has been tried at other places and is around 85% effective. Vaccines are given at intervals.
: Mom goes for her brain, bone and chest scans on October 11. She has another appointment at Duke on October 19 for them to check her treatment progress. Mom started her treatments at Duke but her insurance would not pay for the cancer center only Duke University Medical Center.
Ron has extensive SCLC, as he had two brain mets at the time of diagnosis. The brain radiation treatment was not a problem except for the steroids the patients on put on for swelling. It causes insomnia and weight gain (water retention) and sometimes change in personality. An anti-depressant and sleeping pill help with this. I think your mother is wise to not have PCI. The long-term effect on my husband has been short-term memory loss. It has been very frustrating. If, in the future, brain mets is something your mom has to deal with, look into stereotactic radiosurgery. It is much less damage to normal tissue. My husband had his first round of chemo by itself, then when he had a recurrence of a tumor in his lung, he had lung radiation and second chemo started at same time. I will not lie. The lung radiation makes the patient feel like they've hit a mack truck. And when done in conjunction with chemo, the patient will suffer a decrease in blood counts. But we truly believe it is necessary and you just have to keep "cheering" the patient on and letting them know it will get better. The side-effects can be extremem fatigue, esophagitis and acid reflux and decrease in appetite as a result of not being able to eat. Most patients live on Boost or Ensure and milkshakes (combine with instant breakfast). As long as the patient is getting the calories, that's all that matters. It doesn't have to be "balanced". Best of luck with your mom's scans this week. Please keep us posted.